Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

April 7, 2021Harper County, Kansas

NWS Wichita, KS issued this special weather statement at Apr 7, 2021, 12:56 AM CDT for Harper County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2021, 12:56 AM CDT (05:56 UTC)
Expired
Apr 7, 2021, 2:00 AM CDT
In force
64 min
Issued by
NWS Wichita, KS

County Harper County, KS

The radar

The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
3516 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WWUS83 KICT 070556
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1256 AM CDT Wed Apr 7 2021
 
KSZ082-083-091-092-070700-
Harper KS-Sumner KS-Sedgwick KS-Kingman KS-
1256 AM CDT Wed Apr 7 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Harper County in south central Kansas...
  Northwestern Sumner County in south central Kansas...
  Southwestern Sedgwick County in south central Kansas...
  Southeastern Kingman County in south central Kansas...

* Until 200 AM CDT.

* At 1255 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Harper...moving east at 50 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be 
  possible with this storm.

* Locations impacted include...
  Goddard, Clearwater, Cheney, Harper, Conway Springs, Garden Plain,
  Argonia, Norwich, Viola, Murdock, Spivey, Danville, Lake Afton,
  Rago, Runnymede and Crystal Springs.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Kansas.

LAT...LON 3716 9819 3741 9823 3780 9759 3734 9739
TIME...MOT...LOC 0555Z 249DEG 43KT 3733 9808 

$$

METZGER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Apr 6, 11:44 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 6, 11:44 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1144 PM CDT Tue Apr 6 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 302 PM CDT Tue Apr 6 2021

Main surface low continues to make progress into SW Neb at this
time, with cold front pushing across NW KS, with a trailing dryline
currently located across wrn KS.

As the late afternoon progresses, short range solutions show the NW
KS cold front surging SE as the dryline surges east. Think the
combination of the two boundaries will be on the western doorstep of
the forecast area by early this evening. The main question will be
where strong/severe thunderstorm development will occur, given the
increasing convergence along the boundaries and increasing steep
lapse rates expected. Latest sounding data still shows a fairly
stout cap across the area, with cap expected to erode as the front
approaches and lift increases. Original thinking was that central KS
would have the best chance to erode the cap for storm development,
early this evening, near the triple point of the cold front and
dryline intersection. But some of the hi-rez cam solutions now seem
to be bringing the triple point further south, and develop some
convection as far south as Pratt and near Great Bend. Timing still
looks consistent with initial development probably holding off until
closer to 5-7pm (22-00z). Modest deep layer shear and veer/back/veer
shear profile should make for a messy storm mode, but could see a
few discrete storms initially, so hail size should be limited to
less than half dollars, with 60-70 mph winds possible as well given
dry mid-levels. Largest hail threat should be with initial activity
when potential for discrete storm mode is highest. But expect
strong/severe storm mode to become more of a 60-70 mph wind threat
as the storms congeal into storm clusters.

Overall tornado threat should remain on the minimal (non zero) side
given marginal LCLs, modest deep layer shear, and mixed storm mode.
However, a weak/brief tornado cannot be completely ruled out before
9 PM given strengthening low-level jet and corresponding
enlarging/looping low-level hodograph.

For the overnight hours, expect the main dryline/cold front to sweep
eastward, with a forward propagating area of showers/storms moving
east into the western Missouri by early Wed morning.  On the
backside of the front, expect chilly and blustery winds from the W-
NW going into Wed morning. Also as Wed morning progresses, expect to
see wrap around showers on the W-NW side of the main surface low to
rotate SE across most of central into south central KS for the
daytime hours, as the main upper level shortwave leads to very steep
lapse rates. There is some elevated instability as the wraparound
showers move south, so could see a few embedded rumbles of thunder
during max heating. Have expanded pops further south for Wed
afternoon (closer to the Conshort), for this chance.

Ketcham

.LONG TERM...(Thursday through Tuesday)
Issued at 302 PM CDT Tue Apr 6 2021

NW mid-upper flow will dominate the weather pattern for the end
of the week with dry conditions and seasonal temperatures as
downslope flow kicks in. Latest GFS and ECMWF do show a shortwave
dropping south in the NW flow for Fri, which will lead to a dry
cold front/wind shift pushing southeast across the area for Friday
afternoon. Moisture appears to be limited to most areas, but will
leave in a small pop for SE KS for Fri evening in case some low
level moisture can make it back into KS.

Rest of the weekend looks dry and seasonal, as NW flow and weak
ridging moves across the region.

Ketcham

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1141 PM CDT Tue Apr 6 2021

A cluster of storms continued to impact much of central Kansas
along and ahead of a cold front late this evening. Other more
isolated activity may develop along the front through the night
across southern Kansas although there remains some capping
concerns with southern extent. More widespread MVFR cigs are
anticipated in the wake of the front which will spread across the
region late tonight and into the day on Wed with IFR cigs also
developing. Showers will remain possible through the day on Wed,
especially across central KS as the mid/upper trough moves slowly
across the are with northwest winds of 25 to 35 knots anticipated
across much of central and south central KS.

&&

.FIRE WEATHER...
Issued at 302 PM CDT Tue Apr 6 2021

Windy conditions are expected for this evening ahead of a
strong cold front expected to sweep across the area tonight with
gusts of 35-45 mph likely. Humidity levels will increase, but the
strength of the wind will elevate fire concerns some, especially
with any lingering fires from the past few days. Expect scattered
showers and storms tonight, and again on Wednesday afternoon.

Expect a wind shift to the west and northwest early on Wednesday,
with a blustery day expected, with wind gusts to 30-35 mph, but
chances of showers on Wednesday will keep the grassland fire danger
in the high category.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    47  51  43  72 /  50  60  40   0
Hutchinson      45  48  41  70 /  60  80  40   0
Newton          46  49  42  69 /  60  70  50   0
ElDorado        49  53  43  70 /  50  50  50   0
Winfield-KWLD   50  55  43  72 /  30  30  30   0
Russell         41  48  38  71 /  60  80  20   0
Great Bend      42  50  39  71 /  70  70  10   0
Salina          46  48  41  69 /  90  80  50  10
McPherson       45  48  41  69 /  90  80  40   0
Coffeyville     57  63  44  70 /  50  50  40   0
Chanute         57  61  45  68 /  50  50  40  10
Iola            57  62  44  66 /  60  60  50  10
Parsons-KPPF    57  61  45  69 /  50  50  40   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...MWM
FIRE WEATHER...Ketcham
Hazardous weather outlook, Apr 6, 3:27 PM CDT, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
327 PM CDT Tue Apr 6 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
327 PM CDT Tue Apr 6 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated to scattered thunderstorms, some of which could be severe,
are possible late this afternoon through tonight, especially for
areas west of Salina to Wichita line.  Wind gusts up to 65 mph and
hail up to half dollar size will be possible with the strongest
storms.

Prior to any thunderstorm development, strong south winds will gust
to 45 mph through early this evening. Please see the Wind Advisory
for additional details. These strong winds will also elevate the
Grassland Fire Danger Index into the Very High category for much of
the area this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong northwest winds may reach 35 to 40 mph on Wednesday,
especially across central Kansas.

Showers and a few embedded thunderstorms are possible on Wednesday
afternoon. Pea size hail is the main concern if a thunderstorm can
develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon or tonight,
especially for areas west of Interstate 135. As always, any reports
of damaging winds or large hail are appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

RM/Ketcham

In the hours before

Local storm report, Apr 6, 10:40 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1040 PM CDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     HAIL             ELLINWOOD               38.36N 98.58W
04/06/2021  E1.00 INCH       BARTON             KS   CO-OP OBSERVER

            A LOT OF PEA TO DIME SIZE HAIL
            FALLING...WITH SOME LARGER STONES UP TO
            QUARTER SIZE ESTIMATED.

&&

MARTIN
Local storm report, Apr 6, 11:38 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1138 PM CDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     HAIL             LYONS                   38.35N 98.21W
04/06/2021  E1.00 INCH       RICE               KS   911 CALL CENTER

            HAIL OCCURRING AT THE DISPATCH CENTER. SIZE
            ESTIMATED.

&&

MARTIN
Special weather statement, Apr 6, 11:59 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Wichita KS
1159 PM CDT Tue Apr 6 2021

KSZ082-091-070600-
Harper KS-Kingman KS-
1159 PM CDT Tue Apr 6 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Harper County in south central Kansas...
  Kingman County in south central Kansas...

* Until 100 AM CDT.

* At 1156 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Isabel to 5 miles south of Medicine Lodge...and moving southeast at
  25 mph.

* Wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Kingman, Anthony, Harper, Attica, Cunningham, Nashville,
  Willowdale, Zenda, Spivey, Cleveland, Penalosa, Kingman Airport,
  Corwin, Rago and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Kansas.

LAT...LON 3702 9835 3738 9835 3739 9846 3773 9846
      3773 9797 3700 9797
TIME...MOT...LOC 0458Z 317DEG 20KT 3749 9850 3721 9857

METZGER
Special weather statement, Apr 7, 12:23 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
1223 AM CDT Wed Apr 7 2021

KSZ049>052-067-068-070630-
Reno KS-Rice KS-McPherson KS-Harvey KS-Marion KS-Saline KS-
1223 AM CDT Wed Apr 7 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Reno County in south central Kansas...
  Eastern Rice County in central Kansas...
  McPherson County in central Kansas...
  Harvey County in south central Kansas...
  Western Marion County in central Kansas...
  Southern Saline County in central Kansas...

* Until 130 AM CDT.

* At 1220 AM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall 6 miles
  south of Marquette, or 11 miles northwest of Mcpherson...moving
  east at 25 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Salina, Hutchinson, Newton, Mcpherson, Hesston, Lindsborg,
  Hillsboro, South Hutchinson, Halstead, North Newton, Moundridge,
  Sedgwick, Inman, Buhler, Nickerson, Burrton, Galva, Canton,
  Whitewater and Marquette.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and south central Kansas.

LAT...LON 3880 9737 3861 9737 3861 9717 3792 9715
      3792 9769 3797 9817 3852 9802 3852 9793
      3853 9792 3883 9792
TIME...MOT...LOC 0523Z 277DEG 21KT 3847 9783

METZGER
Local storm report, Apr 7, 12:25 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1225 AM CDT WED APR 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 AM     HAIL             MARQUETTE               38.55N 97.83W
04/07/2021  E1.00 INCH       MCPHERSON          KS   PUBLIC

            PEA TO QUARTER SIZE. PER SOCIAL MEDIA.

&&

KED
Special weather statement, Apr 7, 12:56 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1256 AM CDT Wed Apr 7 2021

KSZ082-083-091-092-070700-
Harper KS-Sumner KS-Sedgwick KS-Kingman KS-
1256 AM CDT Wed Apr 7 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Harper County in south central Kansas...
  Northwestern Sumner County in south central Kansas...
  Southwestern Sedgwick County in south central Kansas...
  Southeastern Kingman County in south central Kansas...

* Until 200 AM CDT.

* At 1255 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Harper...moving east at 50 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Goddard, Clearwater, Cheney, Harper, Conway Springs, Garden Plain,
  Argonia, Norwich, Viola, Murdock, Spivey, Danville, Lake Afton,
  Rago, Runnymede and Crystal Springs.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Kansas.

LAT...LON 3716 9819 3741 9823 3780 9759 3734 9739
TIME...MOT...LOC 0555Z 249DEG 43KT 3733 9808

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:21 PM CDTSevere Thunderstorm WarningICTBarton, Russell54 min
Apr 6, 8:09 PM CDTSpecial Weather StatementICTLincoln36 min
Apr 6, 8:14 PM CDTSpecial Weather StatementICTBarton31 min
Apr 6, 8:21 PM CDTSevere Thunderstorm WarningICTBarton54 min
Apr 6, 8:27 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln45 min
Apr 6, 8:28 PM CDTSpecial Weather StatementICTRussell32 min
Apr 6, 9:03 PM CDTSpecial Weather StatementICTSaline57 min
Apr 6, 9:13 PM CDTSpecial Weather StatementICTBarton, Ellsworth, Lincoln62 min
Apr 6, 9:35 PM CDTSevere Thunderstorm WarningICTBarton55 min
Apr 6, 10:13 PM CDTSevere Thunderstorm WarningICTBarton49 min
Apr 6, 10:25 PM CDTSpecial Weather StatementICTEllsworth, Saline35 min
Apr 6, 10:31 PM CDTSevere Thunderstorm WarningICTBarton, Rice59 min
Apr 6, 10:54 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice66 min
Apr 6, 11:41 PM CDTSevere Thunderstorm WarningICTRice40 min
Apr 6, 11:56 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice, Saline25 min
Apr 6, 11:59 PM CDTSpecial Weather StatementICTHarper, Kingman61 min
Apr 7, 12:23 AM CDTSpecial Weather StatementICTHarvey, McPherson, Saline67 min
Apr 7, 12:52 AM CDTWind AdvisoryICTBarton, Ellsworth, Lincoln, Reno, Rice, Russell17 hr
Apr 7, 1:15 AM CDTSpecial Weather StatementICTMcPherson, Marion45 min
Apr 7, 1:35 AM CDTSevere Thunderstorm WarningICTChase, Marion23 min
Apr 7, 1:59 AM CDTSpecial Weather StatementICTChase46 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.